Alert archive / Nevada / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS Las Vegas, NV

May 31, 2019Esmeralda County, Nevada

NWS Las Vegas, NV issued this flash flood warning at May 31, 2019, 3:38 PM PDT for Esmeralda County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2019, 3:38 PM PDT (22:38 UTC)
Expired
May 31, 2019, 6:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Esmeralda County, NV

The radar

The Reno radar (KRGX), 245 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WGUS55 KVEF 312238
FFWVEF
NVC009-010130-
/O.NEW.KVEF.FF.W.0015.190531T2238Z-190601T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
338 PM PDT Fri May 31 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  North central Esmeralda County in south central Nevada...

* Until 630 PM PDT.

* At 337 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of north central
  Esmeralda County, including portions of Highway 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3806 11760 3810 11765 3820 11759 3818 11748
      3810 11753

$$

WOLF
1 follow-up statement
857 
WGUS75 KVEF 010124
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
624 PM PDT Fri May 31 2019

NVC009-010134-
/O.EXP.KVEF.FF.W.0015.000000T0000Z-190601T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Esmeralda NV-
624 PM PDT Fri May 31 2019

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL ESMERALDA COUNTY WILL
EXPIRE AT 630 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3806 11760 3810 11765 3820 11759 3818 11748
      3810 11753

$$

WOLF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:22 PM PDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 31, 2:22 PM PDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
222 PM PDT Fri May 31 2019

.SYNOPSIS...Weak low pressure over California will result in
continued chances for shower activity across mainly the Sierra and
southern Great Basin through the weekend. Drier conditions are
expected next week with temperatures climbing a few degrees above
normal.
&&

.DISCUSSION...Through Thursday.

An area of low pressure currently centered over central California
is forecast to remain an active part of weather across our region
for the next 5 days. Similar to today, scattered showers and
thunderstorms are expected to form by midday Saturday primarily over
portions of Inyo County and across southcentral Nevada. The areal
coverage of shower and storms is forecast to diminish Sunday and
Monday but the same general areas previously mentioned will continue
to have the best chance of seeing some development. In the meantime,
temperatures are expected to remain just a few degrees cooler than
normal through the weekend before warming to around normal Monday
and above normal from Tuesday through Thursday. The official high in
Las Vegas should be pushing the century mark by next Wednesday and
if it does reach 100 degrees, it will be the first time this year
and the first time since late September 2018.
&&

.AVIATION...For McCarran...Dry conditions expected to continue this
afternoon and through the overnight hours. Showers and thunderstorms
possible north of the Las Vegas Valley this evening could result in
some northerly outflow winds that affect the terminal, though
confidence is low of this occurring. Gusty southerly winds with
gusts to 18 kts will prevail until around sunset before gusts break
down and result in light, diurnal winds overnight. Saturday, gusty
southerly winds will again reach the Las Vegas Valley early-
afternoon and last through the evening, dying down after sunset. BKN
high clouds expected through the TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms could impact TAF
sites in southern Nevada through the remainder of the afternoon
before chances die down after sunset. The primary impact will likely
be wind as a result of outflows as opposed to rainfall or lightning.
KBIH can expect thunderstorm activity over the next few hours in the
vicinity of the terminal, though storms passing directly overhead
are unlikely. Gusty southerly winds will impact all TAF sites
through the remainder of the afternoon with gusts to 12-15 kts
expected. After sunset, winds will become light and diurnal before
southerly gusts pick back up early-afternoon Saturday. BKN high
clouds expected through the TAF period for the northern sites,
though skies are expected to clear out Saturday for the Colorado
River Valley sites.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Salmen
AVIATION...Varian

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:37 AM PDTFlash Flood WarningVEFEsmeralda3 hr

Nearby

Flash Flood Warnings in Nevada, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.